Dry Eye Dx and Tx
When Dry Eye Isn’t Just Dry Eye, Part 2
BY AMBER GAUME GIANNONI, OD, FAAO
Sometimes in life we need to scale-back and return to basics. This can also apply to eye care, especially when patients choose to self-medicate in an attempt to quell their symptoms. This month, I’ll present another case of dry eye that isn’t dry eye...well, at least not entirely.
A Toxic Combination
A 40-year-old Hispanic female presented to our Dry Eye Center with long-term chronic dry eyes that had become a “9 out of 10” in severity over the past several months. She had a history of monovision LASIK OD and Irritable Bowel Syndrome. Her systemic medications included oxymetazoline HCl nasal spray, ranitidine, and diphenhydramine.
The patient saw her primary care physician (PCP) several months prior with a complaint of “irritation and dryness” that was more severe OD. The PCP prescribed non-ophthalmic 0.5% triamcinolone acetonide cream to rub into her lids twice per day. Within one week, her eyes started to produce a clear mucous discharge and became very red, itchy, and crusty. She returned to her PCP, who added an ophthalmic suspension every three hours consisting of neomycin, polymixin B sulfate, and hydrocortisone.
When her symptoms continued to worsen, she self-administered amoxicillin tablets from Mexico; after two weeks of additional deterioration, she added yet another medication that had worked for a friend: “Terramincina,” an ointment from Mexico prepared with oxytetracycline HCl and polymixin B sulfate.
The patient’s best-corrected acuity was 20/40- OD and 20/25- OS. She had grade 3+ hyperemia of the palpebral and bulbar conjunctivae, grade 1 papillae, scattered follicles, and mildly inspissated meibomian glands. She also had diffuse grade 3+ corneal and conjunctival staining and moderate chemosis, but normal intraocular pressures and preauricular nodes. The combination of multiple preserved medications, including non-ophthalmic cream, was causing a toxic keratoconjunctivitis. She also had signs of mild meibomian gland dysfunction (MGD), but it was difficult to determine how much of her ocular condition was due to dry eye and how much was due to medicamentosa.
My plan was simple: discontinue all current oral medications, topical drops, ointments, and nasal sprays, and replace them with cold compresses and chilled, nonpreserved artificial tears every hour for the next week. I also added nonpreserved 0.5% loteprednol etabonate (Lotemax, Bausch + Lomb) ophthalmic ointment at night due to the severity of her symptoms and to prevent a rebound inflammatory response.
On returning, the patient exhibited a vast improvement in vision, signs, and symptoms, with a discomfort level of “3 out of 10.” She could now tell me that her dryness symptoms increased as the day progressed and during computer use. I discontinued the loteprednol and began therapy for mild MGD, including warm compresses, gland expression, lid scrubs, and an oil-based, nonpreserved artificial tear. Upon her return, her vision had improved to 20/20 and her ocular discomfort was only a “1 out of 10.”
Sometimes Less is More
Although most of my patient’s medications were prescribed, patients often purchase a variety of over-the-counter items to treat ocular discomfort and are surprised when their condition worsens. In these cases, sometimes the best treatment regimen is almost no regimen at all. CLS
Dr. Gaume Giannoni is a clinical associate professor at the University of Houston College of Optometry and is the director of the Dry Eye Center at the University Eye Institute. She also sees patients in a private practice setting and has received authorship honoraria from Bausch + Lomb.